logoThe People's Perspective on Medicine

PPI Use Linked to Chronic Kidney Disease

Long term use of certain heartburn medicines may increase the possibility of developing chronic kidney disease and its attendant complications.
PPI Use Linked to Chronic Kidney Disease
PPI esomeprazole heartburn

Acid-suppressing drugs called proton pump inhibitors or PPIs are considered so safe that they can now be purchased over the counter as Nexium, Prevacid and Prilosec. House brands include esomeprazole, lansoprazole and omeprazole.

These drugs were originally intended to treat ulcers of the stomach or upper intestine. They were then used to ease symptoms of gastroesophageal reflux disease (GERD). Because the primary symptom of this condition is heartburn, their use had been widely expanded to treat heartburn and other signs of digestive distress.

Consequences of PPI Use:

Two new studies presented at the annual conference for doctors treating kidney problems indicate that regular use of such medications can increase the likelihood of developing chronic kidney disease. In one study of 10,000 individuals, those taking a PPI were 20 to 50 percent more likely to develop chronic kidney disease over fifteen years. The other study included more than 240,000 people for 17 years. They, too, were more susceptible to chronic kidney disease if they were taking a PPI, but not if they took cimetidine (Tagamet) or ranitidine (Zantac), unrelated drugs that treat similar digestive problems.

Chronic Kidney Disease:

Chronic kidney disease usually develops gradually, as the kidneys lose their ability to function well. It may lead to anemia, high blood pressure, neuropathy and cardiovascular complications. Unfortunately, the symptoms are not very specific: fatigue, poor appetite, trouble concentrating, difficulty sleeping, nighttime muscle cramps and dry, itchy skin. It can be diagnosed from a blood test.

Chronic kidney disease is just the latest in a long list of serious complications associated with PPIs. Problems such as pneumonia, intestinal infections with C. diff bacteria, an increased risk of weakened bones and fractures and a greater propensity for heart attacks makes one wonder whether the benefits of these heartburn medicines outweigh the risks.

Problems Stopping PPIs:

It can, however, be difficult for patients to discontinue these medications. Stopping them suddenly can trigger rebound hyperacidity with the result that the person experiences heartburn worse than the initial symptoms for which the drugs were given. The hyperacidity can last up to six weeks, and not everyone finds they have the strength to endure for that long. That is why we offer some alternatives in our Guide to Digestive Disorders to help people get off a PPI when it is time to discontinue it.

ASN Kidney Week, Nov. 3-8, 2015

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.9- 29 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Digestive Disorders
$2.00

Download this guide to getting off heartburn medicine. Preventing ulcers. Effective treatments for constipation and diarrhea. Foods and drugs that cause gas.

Digestive Disorders
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.